Nursing Clinical Practice Guide
Clinical Scenario: You are the nurse for Mr. Johnson, 68, post-op day 2 from a right TKA. He has been using the incentive spirometer and was assisted to the chair twice today. During your afternoon rounds, he suddenly clutches his chest, appears pale and diaphoretic, and says, "I can't breathe... my chest hurts so bad."
Nursing Intervention Strategy:- 1Immediate Assessment & Action (ABCs)Call for help (activate rapid response/code team). Stay with the patient. Assess airway patency. Administer high-flow oxygen via non-rebreather mask. Monitor oxygen saturation (SpO2 likely < 90%). Obtain vital signs: tachycardia, tachypnea, and possibly hypotension.
- 2Communication & PreparationNotify the surgeon/physician immediately. Stay calm and reassure the patient. Prepare for emergency interventions: IV access, cardiac monitor, and have emergency equipment (crash cart) nearby. Anticipate orders for stat labs (D-dimer, ABG), imaging (CT Pulmonary Angiogram), and anticoagulation (IV heparin or subcutaneous enoxaparin).
- 3Ongoing Monitoring & SupportDo not leave the patient alone. Continuously assess respiratory status, level of consciousness, and hemodynamic stability. Document everything meticulously: time of onset, exact symptoms, interventions, and patient response.
Patient Safety and Precautions: Never dismiss sudden-onset respiratory or chest symptoms in a postoperative patient. Do not wait for "more definite" signs. Early recognition and intervention are critical for survival. Remember that classic PE symptoms may not always be present; some patients may only present with syncope, unexplained tachycardia, or hypoxemia.
Nursing Procedure & Medication Flow
For Suspected PE:
* Oxygen Administration: Goal is to maintain SpO2 > 90%.
* Anticoagulant Administration: If ordered, understand the drug. For IV unfractionated heparin, a weight-based bolus and drip will be started. Monitor aPTT (activated Partial Thromboplastin Time) per protocol (therapeutic range is typically 1.5-2.5 times the control). For subcutaneous enoxaparin, administer in the abdomen, avoiding the surgical site.
* Post-TKA Standard Care: This emergency does not negate standard care. Once stable, continue to encourage deep breathing, coughing, leg exercises (ankle pumps), and early ambulation per protocol to prevent further clot formation.
A Word from Your Senior Nurse
"Nursing is not just about carrying out physician orders — it's about being the frontline guardian for your patients! In clinical practice, recognizing subtle changes in a patient's vital signs early can prevent deterioration. When studying for your boards, don't just memorize — connect everything to a real patient situation and always ask 'why?' That mindset will not only earn you a great score on the NCLEX but will make you a truly confident, professional nurse! In this case, 'why' is about Virchow's Triad and the deadly path a clot can take from a immobilized leg to the lungs. See the connection!"